I was diagnosed with BP in 2006. Since then, I have slowly gained about 60 or so pounds. I recently began a medi weight loss diet program, which has similarities to Atkins. It is high protein and lower carb. I take 900 mg of lithium and 300 mg of Effexor. Is this diet safe for me?Atkins Diet and Bipolar Disorder
Atkins Diet and Bipolar Disorder
Weight gain while taking psychiatric drugs is a major problem for many people. This is a question that you should discuss with both your psychiatrist and your treating primary care physician. Your psychiatrist may have specific suggestions for you. He or she may also be able to adjust the medication dosage in a way that would positively impact your weight or refer you to a nutritionist or a support group. Your primary care physician may also have some insight into this issue.
Each person’s physical health situation is different. A diet that worked well for someone else may not work well for you. You can and should research weight loss programs. Increasing one’s knowledge is always a wise idea but the bottom line is, when attempting to make any changes to your physical health, check with your physician and psychiatrist.
All of your health care professionals should be aware of each other and ideally working together. Behavior modification is an excellent approach to permanent weight loss. Small changes in eating behavior and exercise, over time, will have dramatic effects on weight.
The goal of any diet plan is to maintain the weight that is lost. The normal diet plan involves a rather vigorous period of caloric restriction that results in rapid weight loss. The problem is that after the diet ends, one rather quickly returns to their “normal” eating patterns or behaviors. Behavior modification succeeds at permanently changing your eating behaviors.
All of your health professionals can and should work together in some way. Medication can be adjusted, eating behaviors can be adjusted and exercise can be adjusted. Small tweaks, over time, should produce the results you are looking for. I wish you well. Please take care.